Follow
Share

She stopped walking, eating very rarely by herself, being changed and positioned in bed and the doc thinks steroid treatment prob will help ???


Feed back appreciated

Find Care & Housing
Just reading ur profile tires me out.

I agree that not sure what the steroids will accomplish. It could be progression of the desease. Is she having problems swallowing. Is her body absorbing what she eats. If her body is shutting down, feeding her will make her feel bad because the body no longer is digesting it. Does she have a neurologist?
Helpful Answer (0)
Reply to JoAnn29
Report

My mom is taking Prednisone to help her mood, strength, and apatite. It's also supposed to help her COPD. It seems to do all these things and I haven't noticed any side effects except it does seem to make her skin a little more sensitive than normal.. She was given it before in a two week taper. Started at larger amount then went down a little each day for two weeks. She's now on a permanent maintenance dose.
Helpful Answer (0)
Reply to SparkyY
Report
SparkyY May 2, 2019
Mom also has dementia and I didn't notice any drastic changes when she started.
(0)
Report
Thank you all , much appreciated .. so the doctor feels the steroids will reduce the pain and give her strength ..my feelings it might reduce pain and give her strength but will it effect the dementia like more confusion , delusions etc .. haven’t read any good things about steroid (prednisone) an dementia .. still exploring and yes getting skilled nursing care for her now

thank you all
Helpful Answer (1)
Reply to Virginia62
Report
SparkyY May 3, 2019
If it's Prednisone the only thing I noticed about mom (she has dementia) was she got so incredibly hungry I thought it was affecting her dementia but that side effect only lasted a couple of weeks and that was one of the reasons the Dr prescribed it for her. Honestly it made her feel so much better I was tempted to try it lol.
(0)
Report
Steroid shot? Yes, helpful with pain. Mom has had it for knees and shoulder.

I had a steroid shot for carpal tunnel years ago. It helps.
Helpful Answer (0)
Reply to NeedHelpWithMom
Report

Do you mean the medication Megace? That is a steroid given to improve appetite and is given for a short period of time - like 1-2 months only. It has worked for many people, my mother included, when she lost weight and lost her appetite. My mom ate and did gain weight.
If it’s the medication above, it’s worth a try.
Helpful Answer (0)
Reply to Shane1124
Report

What does the doctor think steroid treatment will probably help?

Steroids have many different uses and can be very effective. But what does the doctor think they might do for your MIL, and what sort of steroid is s/he recommending?

If you're not comfortable with what the doctor explained, it is best to go back to the doctor and ask for more information. We on the forum don't know anything about your MIL's health and we're not medically qualified (mostly).
Helpful Answer (2)
Reply to Countrymouse
Report

What kind of doctor is prescribing them and why? I know of some people who take them and they can help some conditions, but, if your MIL is declining due to dementia, I'd question if this doctor treats patients with that condition and if he realizes how dementia progresses. Is this for pain? Is MIL on Hospice?
Helpful Answer (0)
Reply to Sunnygirl1
Report

If she has Alzheimer’s/dementia like your profile indicates, I don’t think steroids will help. What you’ve described sounds like her disease has progressed. My FIL was given steroids after his hospitalization, he declined in rehab and got sent back to the hospital with a UTI. The steroids were supposed to help him get his strength back but they didn’t work.
Helpful Answer (1)
Reply to worriedinCali
Report
SparkyY May 4, 2019
I think countrymouse said it best. Most of us have limited knowledge of drugs unless they were given to our loved ones. That said. I've seen two generations of my family members with dementia benefit immensly from Prednisone. It's not like the anabolic steroids that athletes use to bulk up they're muscles. I haven't seen anyone get "moon face". It helped with mood, appetite, strength when patient was able to participate in physical therapy. In my mom and grandma I didn't notice any negative side effects associated with the beginning or during the Prednisone therapy. My grandma lost her appetite due to a stroke that seemed to change the way things tasted to her. The one scary thing was just how hungry they got. I kept thinking I was going to wake up with Grandma trying to eat my brains. I was told by her Dr that the reason for better strength had a lot to do with the fact that she was getting the calories needed to build up her strength. The severe hunger did level out but if they start on long term Prednisone maintenance don't let them stop just because they feel better. There was quite a severe discontinuation syndrome. That's the new PC term for withdrawal symptoms. It wasn't like she was craving the drug but unless there is a taper it is very uncomfortable. If they're are no plans for stopping then there's nothing to worry about. I've also known people that go through a severe manic phase. Almost like they're wired. That too goes away. Your Dr should be able to explain the pros and cons but I wouldn't dismiss it just because it's a steroid. It's kind of like the different hormones out there you wouldn't stop taking estrogen just because you've heard bad things about testosterone.
(0)
Report

Ask a Question

Subscribe to
Our Newsletter